Alert archive / California / Gale Watches in 2012

Gale Watch 2, NWS Los Angeles, CA

February 5, 2012

NWS Los Angeles, CA issued this gale watch at Feb 5, 2012, 8:45 PM PST. It took effect at Feb 7, 2012, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 5, 2012, 8:45 PM PST (04:45 UTC)
In effect from
Feb 7, 2012, 6:00 AM PST
Expired
Feb 6, 2012, 3:34 AM PST
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WHUS76 KLOX 060445
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 PM PST SUN FEB 5 2012

PZZ670-673-676-061130-
/O.NEW.KLOX.GL.A.0002.120207T1400Z-120208T0200Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
845 PM PST SUN FEB 5 2012

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
GALE WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON. 

* WINDS...SOUTHEAST WINDS 20 TO 30 KT WITH GUSTS TO 40 KT.

* SEAS...STEEP SEAS BUILDING TO 10 TO 12 FT WITH A DOMINANT PERIOD
  APPROXIMATELY 8 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES (ALL LOWER CASE)
1 follow-up statement
686 
WHUS76 KLOX 061134
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
334 AM PST MON FEB 6 2012

PZZ670-673-061945-
/O.NEW.KLOX.SC.Y.0013.120206T2300Z-120207T0800Z/
/O.UPG.KLOX.GL.A.0002.120207T1400Z-120208T0200Z/
/O.NEW.KLOX.GL.W.0003.120207T0800Z-120207T2300Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
334 AM PST MON FEB 6 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PST TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
PST TUESDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PST TONIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHEAST WINDS WILL INCREASE TO 15 TO 25 KNOTS THIS
  AFTERNOON...AND TO 25 TO 35 KNOTS WITH GUSTS TO BETWEEN 40 AND
  45 KNOTS AFTER MIDNIGHT...CONTINUING INTO TUESDAY AFTERNOON.
  ISOLATED GUSTS TO 50 KNOTS ARE POSSIBLE FROM JUST BEFORE
  DAYBREAK TUESDAY THROUGH MID MORNING. WINDS WILL DIMINISH TO 20
  TO 30 KNOTS DURING TUESDAY AFTERNOON.

* SEAS...COMBINED SEAS WILL BUILD TO 8 TO 11 FEET BY LATE
  TONIGHT...AND CONTINUE THROUGH TUESDAY AFTERNOON. STRONG WINDS
  WILL CREATE STEEP SEAS WITH A DOMINANT PERIOD OF APPROXIMATELY 8
  SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ676-061945-
/O.UPG.KLOX.GL.A.0002.120207T1400Z-120208T0200Z/
/O.NEW.KLOX.GL.W.0003.120207T1100Z-120207T2300Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
334 AM PST MON FEB 6 2012

...GALE WARNING IN EFFECT FROM 3 AM TO 3 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM PST TUESDAY.
THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHEAST WINDS WILL INCREASE TO 20 TO 30 KNOTS WITH
  GUSTS TO BETWEEN 35 AND 40 KNOTS LATE TONIGHT...CONTINUING
  INTO TUESDAY AFTERNOON. WINDS WILL DIMINISH TO 15 TO 25 KNOTS
  DURING TUESDAY AFTERNOON.

* SEAS...COMBINED SEAS WILL BUILD TO 7 TO 10 FEET BY LATE
  TONIGHT...AND CONTINUE THROUGH TUESDAY AFTERNOON. STRONG WINDS
  WILL CREATE STEEP SEAS WITH A DOMINANT PERIOD OF APPROXIMATELY 8
  SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ650-061945-
/O.NEW.KLOX.GL.A.0003.120207T1100Z-120207T2300Z/
EAST SANTA BARBARA CHANNEL FROM PT. CONCEPTION TO PT. MUGU
INCLUDING SANTA CRUZ AND ANACAPA ISLANDS-
334 AM PST MON FEB 6 2012

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
GALE WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON. 

* WINDS...SOUTHEAST WINDS WILL INCREASE TO 20 TO 30 KNOTS LATE
  TONIGHT AND CONTINUE INTO TUESDAY AFTERNOON. FREQUENT GUSTS TO
  BETWEEN 35 AND 40 KNOTS ARE POSSIBLE LATE TONIGHT AND TUESDAY.
  WINDS WILL DIMINISH TO 15 TO 25 KNOTS DURING TUESDAY AFTERNOON.

* SEAS...COMBINED SEAS WILL BUILD TO 6 TO 8 FEET BY EARLY
  TUESDAY...AND CONTINUE THROUGH TUESDAY AFTERNOON. STRONG WINDS
  WILL CREATE STEEP SEAS WITH A DOMINANT PERIOD OF APPROXIMATELY 8
  SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at Feb 5, 3:49 PM PST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 5, 3:49 PM PST, 4 hours 56 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
349 PM PST SUN FEB 5 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH MONDAY. A LOW
PRESSURE SYSTEM WILL APPROACH THE STATE FROM OFFSHORE MONDAY NIGHT
AND OVERSPREAD THE REGION WITH RAIN...SNOW...AND GUSTY WINDS TUESDAY
AND EARLY WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA ONCE
AGAIN BY LATE IN THE WEEK. THIS WILL BRING A RETURN OF ABOVE
NORMAL TEMPERATURES AND SOME GUSTY OFFSHORE WINDS.

&&

.SHORT TERM (TONIGHT-WED)...
A RIDGE OF HIGH PRESSURE EXTENDS ALONG THE CA COAST WITH SUNSHINE
AND ABOVE NORMAL TEMPERATURES OVER THE ENTIRE REGION. THIS RIDGE
WILL GRADUALLY WEAKEN OVER THE NEXT 24 HOURS AS A LOW PRESSURE
SYSTEM CURRENTLY MORE THAN 800 MILES WEST OF LOS ANGELES APPROACHES
THE CA COAST. OFFSHORE GRADIENTS CONTINUE TO WEAKEN THUS LESS WIND
IS ANTICIPATED OVERNIGHT TONIGHT. THIS IN TURN WILL LEAD TO COOLER
OVERNIGHT LOWS IN AREAS WHERE WIND PERSISTED LAST NIGHT. AN INCREASE
IN CLOUDS FROM OUR UPCOMING STORM SYSTEM AND ONSHORE PRESSURE
GRADIENTS ON MONDAY WILL RESULT IN A COOLING TREND FOR ALL AREAS.

MODELS TODAY CONTINUED THEIR EARLIER TRENDS REGARDING OUR UPCOMING
SYSTEM WITH THE NAM AND GFS MODELS SLIDING AN UPPER TROUGH ALONG OR
OVER THE REGION ON TUE WHILE THE ECMWF AND GEMS MODELS TAKE AND
CLOSE OFF AN UPPER LOW AND SLIDE IT SSE OFFSHORE AND INTO MEXICO
BEFORE MOVING IT INLAND. THESE MODEL DIFFERENCES WILL NOT DETERMINE
WHETHER WE GET PRECIPITATION OR THE OVERALL TIMING BUT WILL HAVE A
SIGNIFICANT AFFECT ON HOW MUCH RAIN WILL ACTUALLY FALL. I BOOSTED
POPS IN ALL AREAS AS A RESULT. MODELS ALL BRING DECENT SOUTHERLY
FLOW...30-40 KTS AT 700-850 MB...UP AGAINST TRANSVERSE RANGES OF
SANTA BARBARA AND VENTURA COUNTIES FOR A 12-18 HOUR PERIOD WITH
INTEGRATED PRECIPITABLE WATER VALUES NEARING 1.3 INCHES THUS THIS
AREA IS THE FOCUS OF MAXIMUM RAINFALL AMOUNTS. LESSER AMOUNTS CAN BE
EXPECTED FURTHER NORTH ALONG THE CENTRAL COAST AND FURTHER EAST INTO
LOS ANGELES COUNTY. SNOW LEVELS START OUT ABOVE 7000 FT BUT LOWER TO
NEAR 5000 FT BY LATE TUE. ANTICPATE THAT THERE WILL BE A NEED FOR
WIND AND SNOW ADVISORIES AS WE GET CLOSER TO THE EVENT. SEE
LAXQPSLOX PRODUCT FOR DETAILS ON EXPECTED RAINFALL AMOUNTS. 500 MB
TEMPS FLIRT WITH ENOUGH INSTABILITY FOR THUNDERSTORMS BUT THIS
THREAT LOOKS TO BE MAINLY OFFSHORE. HAVE DECIDED TO LEAVE OUT OF
FORECAST FOR THE MOMENT AND AWAIT FUTURE MODEL RUNS AS IT CAN ALWAYS
BE ADDED IF DEEMED WORTHY. I CANT STRESS ENOUGH THAT THIS STORM
SYSTEM IS ON A TRACK TO REALLY JUST GRAZE THE REGION. A TRACK
FURTHER WEST WILL PULL THE RAIN OFFSHORE LEAVING PORTIONS OF THE
FORECAST AREA HIGH AND DRY.

BY WEDNESDAY THE STORM SYSTEM SLIDES SSE INTO MEXICO BEFORE MOVING
INTO THE SOUTHERN U.S. HIGH PRESSURE THEN BEGINS TO REBUILD ALONG
THE WEST COAST.

.LONG TERM (THU-SUN)...
ALL MEDIUM RANGE MDLS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST.
A RIDGE CONTINUES TO BUILD INTO THE AREA THURSDAY AND LAST THROUGH
FRIDAY. LOOK FOR CLEAR SKIES AND OFFSHORE FLOW ALONG WITH ABOVE
NORMAL MAXIMUM TEMPS. THE RIDGE IS SLATED TO BREAK DOWN NEXT
SATURDAY AND THIS WILL ALLOW TEMPS TO COOL BACK DOWN TO NORMAL.

&&

.AVIATION...06/0000Z.

MID/UPPER LEVEL WEAK RIDGE OF HIGH PRESSURE OVER THE AREA WILL SHIFT
EAST. UPPER LEVEL MODERATE WEST WINDS WILL PREVAIL WHILE MID LEVEL
LIGHT NORTHEAST WINDS BECOME LIGHT SOUTH AFTER 06/10Z. MID/UPPER
LEVEL MOISTURE WILL INCREASE AFTER 06/20Z. FREEZING LEVEL WILL
DIFFER BY MINUS .4KFT AFTER 06/23Z. WEAK ONSHORE PRESSURE
GRADIENT THROUGH 06/03Z AND AFTER 06/20Z...OTHERWISE WEAK OFFSHORE
BETWEEN 06/03-06/20Z.

KLAX...SCT250 THROUGH 06/20Z...THEN BKN-OVC200 BETWEEN 06/20-07/03Z
AND BKN100 AFTER 07/03Z.

KBUR...UPPER LEVEL CLOUDS LIKELY INCREASING AFTER 06/20Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...TRM
SYNOPSIS...TRM

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 5, 2:23 PM PST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
223 PM PST SUN FEB 5 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-061400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
223 PM PST SUN FEB 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

ON TUESDAY AND TUESDAY NIGHT...A PACIFIC STORM WILL SWEEP ACROSS THE
AREA...BRINGING RAIN AND HIGH ELEVATION SNOW TO THE AREA. AT THIS
TIME...RAINFALL AMOUNTS ARE EXPECTED TO GENERALLY RANGE BETWEEN ONE
QUARTER AND THREE QUARTERS OF AN INCH...WITH AROUND ONE AND ONE HALF
INCHES ACROSS FAVORED SOUTH SLOPES...ESPECIALLY ACROSS SANTA BARBARA
AND WESTERN VENTURA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:34 AM PSTGale WatchLOX11 hr
Feb 6, 3:34 AM PSTGale WarningLOX35 hr
Feb 6, 3:34 AM PSTSmall Craft AdvisoryLOX17 hr
Feb 6, 3:58 AM PSTHigh Wind WatchLOXSanta Barbara9 hr
Feb 6, 12:34 PM PSTHigh Wind WarningLOX26 hr
Feb 6, 12:34 PM PSTWind AdvisoryLOXSanta Barbara31 hr
Feb 6, 1:15 PM PSTWinter Weather AdvisoryLOX20 hr
Feb 6, 2:12 PM PSTSmall Craft AdvisoryLOX24 hr

Nearby

Gale Watches in California, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.